Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 94, NWS Des Moines, IA

August 28, 2007Calhoun County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 28, 2007, 6:11 PM CDT for Calhoun County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2007, 6:11 PM CDT (23:11 UTC)
Expired
Aug 29, 2007, 12:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Calhoun County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:34 PM CDTFLASH FLOOD3 Nw Lake City, IAWATER RUNNING OVER HIGHWAY DITCHES FULL
Aug 28, 8:57 PM CDTFLOODLake City, IA6 INCHES OF WATER IN BASEMENTS DUE TO HEAVY RAIN. NUMEROUS BASEMENTS FLOODED.
Aug 28, 8:57 PM CDTFLASH FLOODRockwell City, IANUMEROUS VEHICLES STRANDED IN FLOODED STREETS IN ROCKWELL CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 282311
FFWDMX
IAC025-290515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT TUE AUG 28 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1215 AM CDT.

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWELL   
CITY...YETTER AND LAKE CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4250 9446 4225 9442 4222 9485 4243 9486
TIME...MOT...LOC 2311Z 180DEG 0KT 4226 9494

$$

FORSTER
4 follow-up statements
000 
WGUS73 KDMX 282340
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE AUG 28 2007

IAC025-290515-
CALHOUN IA-
639 PM CDT TUE AUG 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CALHOUN COUNTY...

AT 638 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING OVER THE WARNED AREA. RAINFALL HAD BEEN 
CONTINUOUS SINCE SHORTLY AFTER 5PM AND HAS FILLED DITCHES AND WAS 
RUNNING OVER THE HIGHWAY ABOUT 4 MILES SOUTHEAST OF YETTER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWELL CITY
AND LAKE CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4250 9446 4225 9442 4222 9485 4243 9486
TIME...MOT...LOC 2339Z 180DEG 0KT 4226 9494

$$

FORSTER
000 
WGUS73 KDMX 290107
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT TUE AUG 28 2007

IAC025-290515-
CALHOUN IA-
806 PM CDT TUE AUG 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CALHOUN COUNTY...

AT 803 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN ROCKWELL CITY CONTINUING.  IN LAKE CITY STANDING WATER 
NEAR ONE HALF FOOT.  IN YETTER 5 INCHES OF RAINFALL HAS OCCURRED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWELL CITY
AND LAKE CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4250 9446 4225 9442 4222 9485 4243 9486
TIME...MOT...LOC 0106Z 180DEG 0KT 4226 9494

$$

FORSTER
000 
WGUS73 KDMX 290214
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT TUE AUG 28 2007

IAC025-290515-
CALHOUN IA-
912 PM CDT TUE AUG 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CALHOUN COUNTY...

AT 910 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD 
STREET FLOODING IN ROCKWELL CITY...WITH NUMEROUS STRANDED VEHICLES.  
SOME HOMES HAVE BEEN INUNDATED BY HEAVY RAINFALL THIS 
EVENING...WITH SEVERAL BASEMENTS FLOODED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWELL CITY
AND LAKE CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND. WHEN ENCOUNTERING FLOODED ROADS MAKE 
THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4250 9446 4225 9442 4222 9485 4243 9486
TIME...MOT...LOC 0212Z 180DEG 0KT 4226 9494

$$

BAKER
000 
WGUS73 KDMX 290253
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT TUE AUG 28 2007

IAC025-290301-
CALHOUN IA-
951 PM CDT TUE AUG 28 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CALHOUN COUNTY...

HEAVY RAINS HAVE ENDED ACROSS CALHOUN COUNTY.  FLOODING IN THE 
COUNTY HAS SUBSIDED...AND THERE IS NO LONGER A THREAT OF FLASH 
FLOODING.

LAT...LON 4250 9446 4225 9442 4222 9485 4243 9486
TIME...MOT...LOC 0251Z 180DEG 0KT 4226 9494

$$

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 3:30 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE AUG 28 2007

.DISCUSSION...
CDFNT MAKING SLOW PROGRESS ACROSS THE STATE WITH CUR PSN FM NEAR
KMCW-ONAWA LINE.  WL SEE AREAL COVERAGE OF TSRA INC OVR NGT WITH
SLOW PROGRESS SEWD IN AREA.  CONT FFA TNGT WITH BEST CHC OVR THE NW
HLF OF THE STATE.  LINGERING PCPN IN THE AM BUT AMOUNTS NOT ALL THAT
GREAT.  TEMPS A GOOD 15 DEG COOLER WITH CLOUDS AND CAA.  WX PRETTY
NIL AFT PSG OF THIS SYS.  HIGH PRES RDG WL HOLD OVR THE CENTRAL U.S.
FOR THE END OF THE WK INTO THE WKND.  TEMPS WILL COOL TO NEAR NORMAL
WITH GRADUAL WARMING THRU THE WKND.

&&

.AVIATION...28/18Z
SLOW MOVING COLD FRONT IN EXTREME NORTHWEST IOWA WITH ISOLATED
THUNDERSTORM DEVELOPMENT ALONG THE FRONT.  MUCH OF THE DAY
CONDITIONS WILL REMAIN VFR EXCEPT IN FAR NORTHERN IOWA NEAR BOUNDARY
WHERE IFR CEILINGS AND VSBYS IN THUNDERSTORMS.  FRONT WILL BE SLOW
TO REACH CENTRAL IOWA AND SOUTHERN IOWA BY MORNING WITH LOW IFR
CEILINGS BEHIND COLD FRONT.  STORMS FOR CENTRAL AND SOUTHERN IOWA
NOT EXPECTED UNTIL WELL AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
IAZ016-017-023>028-033>039-044>050-057>062-070>072.

&&
Hazardous weather outlook, Aug 28, 5:16 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT TUE AUG 28 2007

IAZ004>007-015-291030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
516 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. 65 MPH WINDS AND QUARTER SIZED HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 10 PM TODAY.

IAZ016-017-023>028-033>039-044>050-057>062-070>072-291030-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
516 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY
THREATS. IN ADDITION HEAVY RAINFALL IS POSSIBLE...MAINLY TONIGHT.
WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS ARE EXPECTED. LOCALLY
HIGHER AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND MIDNIGHT
TONIGHT. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED TONIGHT.

IAZ073>075-081>086-092>097-291030-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
516 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:56 AM CDTFlash Flood WatchDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 25 more23 hr
Aug 28, 4:59 PM CDTSevere Thunderstorm WarningDMXSac46 min
Aug 28, 5:52 PM CDTSevere Thunderstorm WarningDMXCrawford38 min
Aug 28, 6:02 PM CDTFlash Flood WarningDMXWright6 hr
Aug 28, 6:21 PM CDTFlash Flood WarningDMXCrawford6 hr
Aug 28, 6:21 PM CDTTornado WarningDMXCarroll, Crawford24 min
Aug 28, 6:29 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie46 min
Aug 28, 6:38 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 28, 6:43 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster47 min
Aug 28, 6:46 PM CDTTornado WarningDMXCarroll, Greene44 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.